Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Dodge City, KS

April 22, 2020Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2020, 6:17 PM CDT for Finney County, Scott County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 6:17 PM CDT (23:17 UTC)
Expired
Apr 22, 2020, 7:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:20 PM CDTTSTM WND GST 653 S Modoc, KSESTIMATED 60-70 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KDDC 222317
SVRDDC
KSC055-171-230000-
/O.NEW.KDDC.SV.W.0011.200422T2317Z-200423T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
617 PM CDT Wed Apr 22 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Finney County in southwestern Kansas...
  Southwestern Scott County in west central Kansas...

* Until 700 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located near Shallow
  Water, moving south at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Scott City, Shallow Water, Friend and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3849 10083 3803 10075 3805 10110 3826 10110
      3827 10112 3850 10113
TIME...MOT...LOC 2316Z 354DEG 33KT 3843 10098 

HAIL...0.75IN
WIND...70MPH
 
$$

GERARD
2 follow-up statements
302 
WWUS53 KDDC 222350
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT Wed Apr 22 2020

KSC171-222359-
/O.CAN.KDDC.SV.W.0011.000000T0000Z-200423T0000Z/
Scott KS-
650 PM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3827 10083 3826 10079 3803 10075 3805 10110
      3826 10110
TIME...MOT...LOC 2349Z 353DEG 32KT 3813 10094 

$$

KSC055-230000-
/O.CON.KDDC.SV.W.0011.000000T0000Z-200423T0000Z/
Finney KS-
650 PM CDT Wed Apr 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...

At 649 PM CDT, a severe thunderstorm was located 8 miles south of
Friend, moving south at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 10083 3826 10079 3803 10075 3805 10110
      3826 10110
TIME...MOT...LOC 2349Z 353DEG 32KT 3813 10094 

HAIL...<.75IN
WIND...60MPH
 
$$

GERARD
142 
WWUS53 KDDC 222359
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
659 PM CDT Wed Apr 22 2020

KSC055-230008-
/O.EXP.KDDC.SV.W.0011.000000T0000Z-200423T0000Z/
Finney KS-
659 PM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY COUNTY
WILL EXPIRE AT 700 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3827 10083 3826 10079 3803 10075 3805 10110
      3826 10110
TIME...MOT...LOC 2358Z 354DEG 33KT 3805 10093 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:49 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 22, 5:49 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
549 PM CDT Wed Apr 22 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Wed Apr 22 2020

The upper level cold pool moving across central Kansas this
afternoon was resulting in scattered showers and thunderstorms,
especially along the Oklahoma line and east of Dodge City. With
the loss of heating, this activity will die off, resulting in
clearing and cool conditions tonight with temperatures falling
back into the 40s. Western Kansas will be between systems
Thursday. But with NW mid to high level flow, cold air at mid
levels, plentiful daytime heating (highs 75 to 80) and a moisture
gradient, an isolated thunderstorm or two may develop in the
afternoon. Surface based CAPE values should approach 1000 j/kg,
although low level winds will be light. T-storms that develop
could contain small hail and wind gusts to 50 mph. The best chance
of storms (less than 20%) is from Larned southward to Pratt and
Medicine Lodge ahead of the moisture gradient.

.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM CDT Wed Apr 22 2020

Northwesterly mid to high level flow will persist through Tuesday,
with enough of a westerly component across the Rockies to
encourage occasional weak surface troughing in the lee of the
southern Rockies. Low level moisture will be situated not to far
to the south. One shortwave trough embedded in NW flow will
amplify over the plains Thursday night into Friday. Although this
system will push a surface front south of here quickly, some
elevated convection is possible Thursday night and Friday,
especially given the persistently cold mid level temperatures. The
cold front with this system will push into south Texas; but at
least some residual moisture will persist across south central
Kansas Saturday. Saturday will most likely be dry though. Then as
the mid to upper level flow turns more westerly by Sunday, a
surface trough will develop in the lee of the Rockies and advect
better low level moisture northward into the central plains. With
a moisture gradient in place across western Kansas Sunday,
isolated thunderstorms can't be ruled out. Elevated thunderstorms
are possible Sunday night ahead of the next minor disturbance. On
Monday, there is a slightly better chance of isolated thunderstorm
activity as better low level moisture advances northward, and
these would have a better chance of being at least marginally
severe given the increased moisture and shear. A much stronger
system will rapidly move southeastward out of Canada by Tuesday
into the northern plains and upper Midwest. There is a small very
small chance of thunderstorms across south central Kansas ahead of
the associated front, with most of western Kansas being dry. The
lower levels will dry out significantly for Wednesday and Thursday
across all of central and southwestern Kansas so that precipitation
is not expected. The warmest days next week should be Monday and
Tuesday ahead of the stronger front, with highs in the 80s likely.

What about chances for freezing temperatures into early May? Based
on all the model guidance, freezing temperatures are very unlikely
through the end of April. And based on the long term climatology,
the chances of 32F or colder temperatures at Dodge City after 1
May is only about 20%. Of course, overnight lows in extreme
western Kansas often run several degrees cooler; so there is a
little better chance on average for Syracuse and Johnson to see
freezing temperatures in early May compared to locations to the
east. But there is nothing in the model guidance out to 2 May that
suggests freezing temperatures anywhere across western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 543 PM CDT Wed Apr 22 2020

VFR conditions throughout the entire TAF period for all locations
with improving sky conditions and diminishing north winds around
8-12kts as the gradient weakens as an upper level disturbance
moves further east. Increasing clouds and winds out of the west
around 12-15kts as another disturbance pushes across the CWA by
20Z with any thunderstorm activity staying east of all locations
into central and south central Kansas. No other weather elements
expected during this period and beyond as high pressure builds
back into the high plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  79  47  67 /  10  10  30  30
GCK  41  79  44  66 /  10   0  30  30
EHA  42  78  46  67 /  10   0  30  30
LBL  42  79  45  67 /  10   0  30  30
HYS  43  78  46  67 /  10  10  20  30
P28  47  77  52  70 /  30  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Lowe
Hazardous weather outlook, Apr 22, 3:30 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
330 AM CDT Wed Apr 22 2020

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
330 AM CDT Wed Apr 22 2020 /230 AM MDT Wed Apr 22 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Frequent lightning, hail up to quarters and periods of heavy
rainfall will be possible from a few of the stronger
thunderstorms near the Oklahoma border south and southeast of
Dodge City through 9 am.

Scattered rain showers and thunderstorms will be possible from
late morning through mid afternoon across all of southwest and
south central Kansas. The main hazard from these thunderstorms
later today will be cloud to ground lightning.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed before 9 am south of a
Dodge City to Pratt line. Rainfall reports are also encouraged.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:42 AM CDTSpecial Weather StatementDDCMorton, Seward, Stevens48 min
Apr 22, 2:13 AM CDTSpecial Weather StatementDDCMeade, Seward47 min
Apr 22, 2:29 AM CDTSevere Thunderstorm WarningDDCMeade, Seward46 min
Apr 22, 2:33 AM CDTSpecial Weather StatementDDCSeward42 min
Apr 22, 3:06 AM CDTSpecial Weather StatementDDCClark, Meade39 min
Apr 22, 3:59 AM CDTSpecial Weather StatementDDCClark, Comanche61 min
Apr 22, 5:31 AM CDTSpecial Weather StatementDDCComanche44 min
Apr 22, 5:43 AM CDTSpecial Weather StatementDDCBarber47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.